Colorado, 2004Lightning Strike in Colorado, July 27, 2004
July 27, 2004 · NWS PUB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 27, 1:00 PM MST, 0 minutes earlier.
Area forecast discussion, Jul 27, 1:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE JUL 27 2004
.SHORT TERM...
(TONIGHT AND WEDNESDAY)
MORE POTENT SHORTWAVE TROF EVIDENT IN WV LOOPS MOVING INTO WRN CO
ATTM WITH VERY APPARENT 300/200MB POTENTIAL VORT LOBE IN RUC DATA.
AS THIS SHORTWAVE CONTINUES TO MOVE ACROSS THE AREA TONIGHT...EXPECT
AN INCREASE IN THUNDERSTORM COVERAGE FROM WEST TO EAST. SFC LOW HAS
SET UP OVER LA JUNTA WITH DEW POINTS WEST OF THIS AREA IN THE LOWER
TO MID 40S...AND DEW POINTS FOR LOCATIONS EAST OF THIS AREA IN THE
LOWER 60S. THUS...BEST CAPES ARE ACROSS EASTERN BORDER AREAS WITH
VALUES PROBABLY AROUND 1000-1500 J/KG...WHILE CAPES ALONG
INTERSTATE 25 CORRIDOR ARE RUNNING AROUND 500-700 J/KG. DEEP LAYER
SHEARS ARE STILL PRETTY LIGHT (20KTS OR LESS)...HOWEVER A FEW
STORMS COULD BRIEFLY BECOME STRONG WITH SMALL HAIL UP TO 1/2 INCH
IN DIAMETER AND WIND GUSTS TO 45 MPH THE MAIN THREAT...STRONGEST
STORMS COULD OCCUR NEAR THE CO/KS BORDER LATER THIS EVENING. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...BUT STORM
MOTIONS LOOK A LITTLE FASTER THAN YESTERDAY...SO THIS THREAT SHOULD
BE HIGHLY LOCALIZED.
TONIGHT...PREFRONTAL SURGE WILL MOVE IN AS SFC LEE TROF MOVES INTO
KANSAS IN RESPONSE TO PASSING UPPER LEVEL SHORTWAVE. APPEARS COLD
AIR WITH MAIN FRONT WONT BE MOVING INTO AREA UNTIL TOMORROW
AFTERNOON. HAVE KEPT THE POPS GOING ACROSS ALL OF THE SOUTHEAST
PLAINS OVERNIGHT AS SHORTWAVE MOVES ACROSS. ON WEDNESDAY...LOW LVL
FLOW SHIFTS AROUND FROM THE EAST WITH DEW POINTS CLIMBING BACK INTO
THE 50S. ALL GUIDANCE VALUES ARE GIVING TEMPS ACROSS THE SOUTHEAST
PLAINS IN THE LOWER 80S...BUT PREFER THE CURRENT COOLER THAN GUIDANCE
VALUES IN CURRENT GRIDS AND WILL NOT MAKE MANY DRASTIC CHANGES.
WITH MAIN TROF TO THE EAST...AREA MAY BE UNDER A MORE SUBSIDENT
SYNOPTIC PATTERN ALOFT...THOUGH AS OFTEN IS THE CHALLENGE THIS TIME
OF YEAR...THERE COULD BE A WEAKER SHORTWAVE ON THE BACKSIDE OF THE
TROF WHICH MAY MOVE THROUGH THE AREA (GFS HINTS AT THIS). MODEL
SOUNDINGS OFF THE MESO-ETA NOT SHOWING MUCH OF A CAP ACROSS THE
SOUTHEAST PLAINS (VS PAST COLD FRONTS)...AND WITH LOWER LVL EASTERLY
WINDS BELOW UPPER LVL NORTHWEST FLOW...DEEP LAYER SHEARS WILL
INCREASE. COULDNT RULE OUT A MARGINAL SEVERE THUNDERSTORM...
ESPECIALLY NEAR THE COLORADO KANSAS BORDER...BUT MUCH WILL DEPEND
ON AMOUNT OF WARMING...AND TIMING OF UPPER TROF/SHORTWAVES. FOR NOW
WILL BROAD BRUSH SOME SCATTERED POPS ACROSS THE AREA FOR WED
AFTERNOON. -KT
.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)
...A WETTER PERIOD WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...THEN
DRIER AND WARMER AGAIN...
FEW CHANGES NEEDED TO FORECAST. SOUTHERN COLORADO TO BE UNDER
SLIGHTLY CYCLONIC NORTHWEST FLOW WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. MODELS INDICATE PERIODIC SURFACE FRONTS TO MOVE THROUGH THE
EASTERN PLAINS DURING THIS PERIOD...AND THIS MAKES SENSE BASED ON
THE UPPER LEVEL PATTERN. THE LOW LEVEL UPSLOPE FLOW BEHIND THESE
FRONTS SHOULD REALLY ENHANCE PRECIP OPPORTUNITIES FOR THE WEDNESDAY
EVENING THROUGH FRIDAY EVENING TIME FRAME...PROVIDING BOTH ADDED
LIFT AND LOW LEVEL MOISTURE. THE FACT THAT THE FLOW ALOFT WILL BE
CYCLONIC WILL REDUCE THE CAP...ALLOWING EASIER FIRING OF
CONVECTION. HEAVY RAIN AND HAIL WILL AGAIN BE THE BIG THREATS.
BY SATURDAY...THE PATTERN STARTS TO SHIFT BACK TO A WARMER AND DRIER
REGIME AGAIN. BIG UPPER RIDGE BEGINS TO BUILD INTO THE AREA
SATURDAY AFTERNOON...AND LOOKS FAIRLY STRONGLY ENTRENCHED FOR
SUNDAY...MONDAY AND TUESDAY. THIS SHOULD REALLY DIMINISH THE
THUNDERSTORM THREAT...WITH COVERAGE MORE ISOLATED AND THE HEAVY
RAINFALL AND HAIL THREAT DOWN. TEMPERATURES SHOULD ALSO CLIMB
BACK TO NEAR OR ABOVE SEASONAL LEVELS. LW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 27, 5:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT TUE JUL 27 2004
COZ058>089-093>099-281300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT TUE JUL 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF SOUTHERN
COLORADO THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM STORMS WILL
BE WIND GUSTS TO 45 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING. SOME SMALL HAIL...LESS THAN 1/2 INCH IN DIAMETER...MAY
ALSO BE POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE I-25
CORRIDOR AND EASTERN COLORADO PLAINS WEDNESDAY THROUGH MONDAY...WITH
ONE OR TWO STRONG TO SEVERE STORMS POSSIBLE WEDNESDAY AND THURSDAY...
AS AMPLE VERTICAL WIND SHEAR WILL BE IN PLACE...ALONG WITH LOW LEVEL
MOISTURE POOLING ALONG AND BEHIND A FRONTAL BOUNDARY MOVING ACROSS
EASTERN COLORADO. THE MAIN THREATS FROM STORMS WILL BE LOCALLY HEAVY
RAINFALL...WIND GUSTS UP TO 45 MPH AND CLOUD TO GROUND LIGHTNING...
WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE
WEDNESDAY AND THURSDAY...MAINLY ACROSS THE FAR EASTERN PLAINS.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO
BE POSSIBLE ACROSS THE MOUNTAINS...AND HIGH MOUNTAIN
VALLEYS...WEDNESDAY THROUGH MONDAY...WITH THE MAIN THREATS FROM
THUNDERSTORMS BEING LOCALLY HEAVY RAIN...LIGHTNING...AND WIND GUSTS
UP TO 45 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
Lightning, Teller
- When
- July 27, 1:00 PM MST
- Where
- Teller County, Cripple Creek
- Reported by
- NEWSPAPER
- Coordinates
- 38.882, -105.162 (the zone’s center; the record gives no point)
A lightning strike caused a 4-hour power outage to most of Cripple Creek. The outage shut down those casinos and other businesses and residences that did not have emergency generators.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in New Jersey, July 27, 20042 injured · $500,000 · F1 · 1 event
- Flash Flood in Pennsylvania, July 27 to 28, 2004$2.1 million · 1 event
- Tornado in Pennsylvania, July 27, 2004$100,000 · F1 · 1 event
- Lightning Strike in Florida, July 27, 2004$90,000 · 1 event
- Flash Flooding in Texas, July 27 to 28, 2004$25,000 · 11 events
- Lightning Strike in Pennsylvania, July 27, 2004$40,000 · 1 event
- Flood in Pennsylvania, July 27, 2004$30,000 · 1 event
- Flash Flood in Pennsylvania, July 27, 2004$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 27, 200452 kt wind · 6 events
- Flash Flooding in Maryland, July 27 to 28, 20045 events
- Flash Flooding in Virginia, July 27, 20044 events
- Flash Flood and Hail in Nebraska, July 27, 20040.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413412.